Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 27, NWS Columbia, SC

May 4, 2019Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2019, 4:14 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 4:14 PM EDT (20:14 UTC)
Expired
May 4, 2019, 5:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:55 PM EDTTSTM WND GST 557 S Manning, SC55-MPH (48-KT) WIND GUST AT SANTEE-COOPER REGIONAL AIRPORT (KMNI).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WUUS52 KCAE 042014
SVRCAE
SCC027-075-042100-
/O.NEW.KCAE.SV.W.0027.190504T2014Z-190504T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
414 PM EDT Sat May 4 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clarendon County in central South Carolina...
  East central Orangeburg County in central South Carolina...

* Until 500 PM EDT.

* At 413 PM EDT, a severe thunderstorm was located 8 miles south of
  Summerton, or 16 miles southwest of Manning, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manning, Summerton, Santee Cooper Regional Airport, Santee,
  Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
  Davis Station, Blounts Landing, Mill Creek Marina and Campground
  and Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3377 7999 3372 7997 3350 8010 3350 8012
      3348 8015 3346 8013 3345 8015 3346 8016
      3345 8017 3345 8020 3344 8020 3345 8022
      3341 8023 3335 8037 3350 8048 3386 7999
      3381 7995
TIME...MOT...LOC 2013Z 238DEG 45KT 3348 8034 

HAIL...1.00IN
WIND...60MPH
 
$$

Okulski
2 follow-up statements
886 
WWUS52 KCAE 042030
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
430 PM EDT Sat May 4 2019

SCC027-075-042100-
/O.CON.KCAE.SV.W.0027.000000T0000Z-190504T2100Z/
Clarendon SC-Orangeburg SC-
430 PM EDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...

At 429 PM EDT, a severe thunderstorm was located near Galivants
Ferry, or 12 miles southeast of Marion, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manning, Summerton, Santee Cooper Regional Airport, Santee,
Eutawville, Vance, Eautaw Springs, Indian Bluff Recreation Park,
Davis Station, Blounts Landing, Mill Creek Marina and Campground and
Foreston.

LAT...LON 3377 7999 3372 7997 3350 8010 3350 8012
      3348 8015 3346 8013 3345 8015 3346 8016
      3345 8017 3345 8020 3344 8020 3345 8022
      3341 8023 3335 8037 3350 8048 3386 7999
      3381 7995
TIME...MOT...LOC 2029Z 238DEG 45KT 3402 7929 

HAIL...1.00IN
WIND...60MPH
 
$$

Okulski
577 
WWUS52 KCAE 042057
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
457 PM EDT Sat May 4 2019

SCC027-075-042106-
/O.EXP.KCAE.SV.W.0027.000000T0000Z-190504T2100Z/
Clarendon SC-Orangeburg SC-
457 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARENDON AND
EAST CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT 500 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3377 7999 3372 7997 3350 8010 3350 8012
      3348 8015 3346 8013 3345 8015 3346 8016
      3345 8017 3345 8020 3344 8020 3345 8022
      3341 8023 3335 8037 3350 8048 3386 7999
      3381 7995
TIME...MOT...LOC 2056Z 238DEG 45KT 3419 7897 

$$

Okulski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:34 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 4, 12:34 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1234 PM EDT Sat May 4 2019

.SYNOPSIS...
Warm, moist advection over the Southeast will support shower and
thunderstorm development into this evening. Some thunderstorms
may produce damaging wind gusts. Another round of showers and
thunderstorms will be possible late tonight as a shortwave
moves over the area. The front will move through the region by
Sunday evening with drier air spreading into the region for
early next week. Temperatures will remain above normal into next
week with dry conditions after the frontal passage.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Not much change in the current thinking for this
afternoon.  There remains a slight risk of severe weather this
afternoon across much of central South Carolina and the CSRA of
Georgia. The main threat will be damaging wind gusts from
thunderstorm line segments. Highs will be in the 80s.

Many of the near term convective models continue to show shower
and thunderstorm development across the cwa beginning this
afternoon and lasting into the early evening. Continued warm and
moist advection will lead to moderate instability. An upper
level shortwave moving towards the region from the west and
southwest will help to trigger the convection this afternoon.
Regional radars currently showing some light shower development
just west of the cwa, with thunderstorms in progress over
northern GA.  This activity will continue to push east.

With 0-6 km wind shear values from 20 to 30 kts there is
potential for organized thunderstorm lines to develop. Steep
mid-level lapse rates over the area and moderate instability
increases the threat of damaging wind gusts and possibly a few
storms that produce severe hail.

Tonight: Much of the convective activity is expected to move
east of the forecast area during the late evening. However, an
additional shortwave currently associated with convection over
southern MS will move across the forecast area overnight and
may support additional convection late tonight. Overnight lows
in the mid 60s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A cold front and upper trough will push through the region Sunday
morning and early afternoon with a chance of showers and
thunderstorms. SPC moved the Marginal Risk of severe weather closer
to the coast last night, therefore the risk of damaging winds is
minimal. The severe weather parameters such as Lifted Index and CAPE
decrease during the day as drier air pushes into the region.

The pattern transitions to a dry zonal flow aloft Sunday Night
through Monday. High pressure aloft establishes itself over the
region on Tuesday.  Expect dry weather and very warm temperatures
for early May.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range forecast models diverge starting Wednesday in terms of
the suppression of high pressure aloft over the Southeast U.S.  The
GFS aggressively breaks down the ridge axis while the ECMWF and
Canadian models keep it in place through Thursday. This model
divergence impacts the timing of convection in the forecast late
next week. Will split the middle and remain consistent with previous
forecasts to start forecasting a chance of showers and
thunderstorms on Thursday.

A southwest flow aloft will bring a series of disturbances into the
region Friday through Saturday with a chance of showers and
thunderstorms on both days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions will prevail through the afternoon hours. There
will be scattered to numerous showers and thunderstorms this
afternoon along with associated restrictions during periods of
heavy rain. The afternoon convection should move east of the
TAF sites in the evening with another round of showers and
possibly thunderstorms moving in overnight. There is less
confidence in rainfall at terminals overnight and therefore have
still kept mention of it out of the TAFs at this time.

With moderate low level mixing tonight, do not expect widespread
dense fog to develop. However, redevelopment of low-level
stratus deck remains possible late tonight into Sunday morning.

EXTENDED AVIATION OUTLOOK..The pattern of showers and
thunderstorms will continue Sunday. Fair weather expected
Monday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 4, 9:31 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
931 AM EDT Sat May 4 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
051345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
931 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a slight risk of severe weather this afternoon. Numerous
showers and thunderstorms will develop some of which could produce
damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 4, 3:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 SSE LINCOLNTON        33.78N 82.47W
05/04/2019  E0.25 INCH       LINCOLN            GA   CO-OP OBSERVER

            COOP OBSERVER ON LEWIS FAMILY ROAD REPORTED
            PEA-SIZE HAIL LASTING FROM 3:33 TO 3:38 PM
            EDT.

&&

DA
Local storm report, May 4, 3:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LINCOLNTON              33.79N 82.48W
05/04/2019  E0.70 INCH       LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EM REPORTED HAIL SLIGHTLY
            SMALLER THAN A DIME IN THE CITY OF
            LINCOLNTON. TIME ESTIMATED BY RADAR.

&&

DA
Special weather statement, May 4, 4:04 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
404 PM EDT Sat May 4 2019

SCZ036-038-042030-
Orangeburg SC-Clarendon SC-
404 PM EDT Sat May 4 2019

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg and southeastern Clarendon Counties Until 430 PM EDT....

At 403 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Holly Hill, or 16 miles northeast of Indian
Field, moving northeast at 55 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Holly Hill, Santee Cooper Regional Airport, Santee, Eutawville,
Vance, Eautaw Springs, Indian Bluff Recreation Park, Rocks Pond
Campground and Marina, Blounts Landing, Mill Creek Marina and
Campground, Foreston and Davis Station.

This includes Interstate 95 between mile markers 91 and 98.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3340 8022
      3337 8024 3328 8045 3344 8055 3376 7999
      3371 7998
TIME...MOT...LOC 2003Z 240DEG 48KT 3342 8038

Okulski

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:56 AM EDTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more6 hr
May 4, 3:09 PM EDTSevere Thunderstorm WarningCAEMcCormick51 min
May 4, 4:04 PM EDTSpecial Weather StatementCAEClarendon26 min
May 4, 4:22 PM EDTSpecial Weather StatementCAELexington23 min
May 4, 4:39 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg51 min
May 4, 5:00 PM EDTSpecial Weather StatementCAEKershaw, Richland45 min
May 4, 5:03 PM EDTSpecial Weather StatementCAELancaster27 min
May 4, 5:32 PM EDTSpecial Weather StatementCAELancaster28 min
May 4, 6:05 PM EDTSevere Thunderstorm WarningCAEAiken25 min
May 4, 6:18 PM EDTSevere Thunderstorm WarningCAEChesterfield42 min
May 4, 6:50 PM EDTSpecial Weather StatementCAEMcCormick40 min
May 4, 7:32 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.